A blog by Jessika on the lack of cooperation with her care workers that she experienced when reducing her medication. Eventually she decided, despite all the risks involved, to quit the antidepressants on her own.
More than ten years ago, I was visiting one specialist after another, who all gave me the same diagnosis and prescribed the same corresponding medication. Today my life looks a whole lot different than in 2005, when every conversation I tried to start with a doctor about reducing my medication was put on hold.
Eventually I decided to quit the antidepressants on my own
Why I did this? Let me describe how an ordinary day looked for me while on medication:
I would open my eyes around 02:00 PM, still feeling exhausted. I get up because I feel I must, and get through the day all tired, numb and without energy. Both physically and mentally I was too drained to do anything at all. My house was a mess, like many other things…
Two times I have tried to end my life, because it felt pointless and lonely. I woke up three days later at the intensive care, all confused. The next day I was home again, even more confused.
I felt abandoned by all the medical experts and care workers
Apparently there was no fitting medical department for ‘the me case’. My general practitioner would be informed about my admission to the intensive care. It didn’t happen. so my partner had to inform them himself. Again, I did not find the help I needed with my GP. What I did get, was a prescription for another pill.
My question was: could it be that my depression and suicidal thoughts were not the cause, but actually the consequence of my long-time use of Venlafaxine? The idea was brushed aside completely. Any talks about the consequences of medication and my desire to reduce them ended there. Again.
One day I woke up too late to get my new prescription, and the road to the pharmacy seemed endless. That’s when I decided: I really do not want to be on meds any longer. And so I quit taking antidepressants in March 2018. A sudden decision which I won’t recommend to anyone, but for me it was the only way out.
I went through a storm of one emotion after another
Now, a few weeks down the road, I can report that have went through a storm of various emotions. When these, along with all the dizziness, were finally over, I felt like a different person. Both in body and mind. Due to all the physical complaints, I used to take nine different types of medicine per day. By now I have reduced them to only one. I have more energy, and the various vague and undefined complaints are now gone. That means I can finally say: I’m doing well!
Editorial note: suddenly quitting all medication at once can cause serious withdrawal symptoms and induce severe psychotic and/or mood disorders. Always discuss any reduction in medication with a care worker first and inform yourself about responsibly reducing your medication.